Georgia, 2019

Lightning Strike in Georgia, August 17, 2019

August 17, 2019 · NWS CHS · 1 event in 1 county or zone

Moisture convergence along a weak trough of low pressure and building instability during the afternoon led to several thunderstorms across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Moisture convergence along a weak trough of low pressure and building instability during the afternoon led to several thunderstorms across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 17, 2:49 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 17, 2:49 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
349 PM EDT Sat Aug 17 2019

.SYNOPSIS...
An area of low pressure will lift northeast of the area
tonight. A stationary front will linger nearby through Sunday
before dissipating. Atlantic high pressure and an inland trough
will then prevail through much of the week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
Low pressure that developed off the Georgia coast early this
morning was located by radar, satellite, and surface data near
the Charleston International Airport (KCHS) at 17/1930z. Several
cyclonic bands with moderate to locally heavy rainfall were
noted across much of southern South Carolina spriling into the
low with a number of convective outflows helping to spark
stronger convection over interior Southeast Georgia.

PWATs remain quite high near the low with values exceeding 2.5
inches while drier air exists across the interior. The risk for
locally heavy rainfall will continue for the next several hours
with the flood threat being primarily limited to low-lying and
poor drainage areas. A few strong tstms will be possible across
interior Southeast Georgia where temperatures in the mid 90s
juxtaposed with mid 70s dewpoints are supporting MLCAPE values
in excess of 2500 J/kg. High resolution data are similar in
showing a band of convection, possibly concentrating along a
weak trough left in the wake of the low, moving slowly east to
the coast through this evening. Pops have been realigned
slightly to reflect this trend with pops maxing out in the
60-80% range. Convection should gradually wind down overnight as
instability wanes and the low exits off the northeast, but
isolated to perhaps scattered activity could still linger near
the beaches through daybreak. Lows will range from the lower-mid
70s well inland to the upper 70s at the beaches.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
Fairly unsettled pattern will persist into early next week. Surface
high pressure will remain offshore while a weak boundary lingers
inland before dissipating. Deep moisture is progged to reside along
the coastal areas and southeast Georgia through the period, with
somewhat drier air inland. It will likely be a pattern where
convection largely fires over the waters during the overnight into
morning hours, and then activity gets going over land during peak
heating as the sea breeze circulation and other mesoscale boundaries
come into play. PoPs are a bit higher than normal.

Given wet antecedent conditions, could not rule out some ponding on
roadways, especially in poor drainage areas, where heavy rain falls.
Otherwise, the overall severe weather potential looks low given
marginal instability, but a couple stronger storms are possible
during the afternoon/evening hours especially where boundary
interactions occur.

Temperatures will be fairly close to normal, warmest on Sunday.
Highs will range from the low/mid 90s inland to mid/upper 80s at the
immediate coast. Lows will mainly be in the low to mid 70s.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Moderate confidence this period. High pressure will linger to the
east with low pressure inland. We generally expect a fairly typical
summertime pattern with mainly afternoon/evening scattered showers
and thunderstorms, although the some showers and storms could
persist overnight depending on the placement/strength of the upper
level low. An approaching cold front late in the week could lead to
better rain chances but confidence is low in any significant impacts
at this point. Temperatures should remain near or above normal.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
KCHS: Immediate impacts from showers/tstms has ended. Expect
scattered activity to redevelop by mid-late afternoon, which
could impact the terminal. Will handle this with a MVFR TEMPO
from 21-00z. VFR is expected for the remainder of the period.

KSAV: Convection is already starting to re-fire near the
terminal which will linger through at least mid-afternoon.
Initial thoughts are to carry a TEMPO for MVFR conditions in
TSRA through 21z, but this may need to be adjusted at the last
minute pending radar trends at issuance time. VFR is expected
for the remainder of the period.

Extended Aviation Outlook: Periodic restrictions from mainly
afternoon/evening showers and thunderstorms expected at
KCHS/KSAV through mid week.

&&

.MARINE...
Tonight: Winds remain elevated across the South Carolina and
Georgia offshore late this afternoon with gusts 25-30 kt being
observed. Speeds will generally peak over the next few hours,
then slowly diminish as the low pressure near KCHS exits to the
northeast. Small Craft Advisories remain in effect for both
South Carolina nearshore legs as well as the Georgia offshore
legs through this evening. Winds could get close to advisory
criteria in the Charleston Harbor for a few hours, but suspect
most of these will be confined to Charleston Harbor entrance.
Will hold off on issuing flag there. Seas 3-5 ft nearshore 4-6
ft offshore will subside through the night.

Sunday through Thursday: Atlantic high pressure will largely be the
dominant feature into mid week. Conditions are expected to remain
below Small Craft Advisory criteria. Winds will generally be out of
the south or southwest at 15 knots or less, with seas 2 to 3 feet
on average.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 9 PM EDT this evening for AMZ350-
     352.
     Small Craft Advisory until 11 PM EDT this evening for AMZ374.

&&
Hazardous weather outlook, Aug 17, 2:30 PM EST, 1 hour before
Hazardous Weather Outlook
National Weather Service Charleston SC
330 PM EDT Sat Aug 17 2019

AMZ330-350-352-354-374-GAZ087-088-099-100-114-115-SCZ040-181930-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Tattnall-Evans-Allendale-
330 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...This afternoon and tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ101-116>119-137>141-SCZ042>045-047>052-181930-
Effingham-Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-
Long-Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Hampton-Inland Colleton-Dorchester-Inland Berkeley-Inland Jasper-
Beaufort-Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
330 PM EDT Sat Aug 17 2019

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...This afternoon and tonight.

Heavy Rain: Showers and thunderstorms will persist across the region
through this evening as low pressure exits the area. Rain will be
heavy at times with flooding of low-lying and poor drainage areas
likely in some areas. Isolated flash flooding could also occur.
Remain alert for possible Flash Flood Warnings or Flood Advisories.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Local storm report, Aug 17, 9:42 AM EST, 5 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1042 AM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY RAIN       2 NE FOLLY FIELD        32.22N  80.67W
08/17/2019  U0.00 INCH       BEAUFORT           SC   MESONET

            THE MESONET SITE AT PORT ROYAL HAS REPORTED THAT 4
            INCHES OF RAIN HAS FALLEN SINCE MIDNIGHT.

&&

EVENT NUMBER CHS1900924

RAD
Local storm report, Aug 17, 9:49 AM EST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1049 AM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HEAVY RAIN       2 NE FOLLY FIELD        32.22N  80.67W
08/17/2019  M4.28 INCH       BEAUFORT           SC   MESONET

            UPDATE AMOUNT. THE MESONET SITE AT PORT ROYAL HAS
            REPORTED OVER 4 INCHES OFR AIN SINCE MIDNIGHT.

&&

EVENT NUMBER CHS1900925
Local storm report, Aug 17, 9:53 AM EST, 5 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1053 AM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     HEAVY RAIN       11 ESE PARRIS ISLAND    32.31N  80.50W
08/17/2019  M3.50 INCH       BEAUFORT           SC   MESONET

            MESONET SITE REPORTED 3.50 INCHES OF RAINFALL SINCE
            MIDNIGHT.

&&

EVENT NUMBER CHS1900926

ETM
Local storm report, Aug 17, 9:54 AM EST, 5 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1054 AM EDT SAT AUG 17 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1048 AM     HEAVY RAIN       1 NNE FOLLY FIELD       32.22N  80.68W
08/17/2019  M4.04 INCH       BEAUFORT           SC   MESONET

            THE MESONET SITE AT PORT ROYAL HAS REPORTED OVER 4
            INCHES OF RAIN SINCE MIDNIGHT.

&&

EVENT NUMBER CHS1900927

RAD
Special weather statement, Aug 17, 1:49 PM EST, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
249 PM EDT Sat Aug 17 2019

GAZ088-100-101-171915-
Bulloch-Screven-Effingham-
249 PM EDT Sat Aug 17 2019

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BULLOCH AND
EFFINGHAM COUNTIES...

At 249 PM EDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Hunters to near
Oliver to near Statesboro, and moving southeast at 15 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Brooklet, Newington, Oliver, Egypt, Captolo, Leefield, Kildare and
Hunters.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3252 8179 3258 8164 3271 8157 3263 8141
      3259 8139 3243 8144 3235 8168
TIME...MOT...LOC 1849Z 317DEG 12KT 3265 8153 3254 8159 3249 8171

The radar

The Charleston,SC radar (KCLX), 48 km away, was scanning. The volume nearest the first event began at 20:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Effingham

When
August 17, 3:30 PM EST to 3:31 PM EST
Where
Effingham County, 1.36 mi ESE of Guyton
Injuries
1 direct, 0 indirect
Reported by
911 Call Center
Coordinates
32.320, -81.360

The Effingham County 911 Call Center reported a 43 old male struck by lightning while doing construction at a residence. The person was transported to the hospital. The extent of the direct injury was unknown.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2019Every state in 2019This day in weather historyWarnings in Georgia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852649.